Fenofibrate-induced rhabdomyolysis and acute renal failure in patient with occult hypothyroidism
Basak Karbek1, Ragip Kadi2, Ugur Alp Göksu2 & Nurol Arik2
Rhabdomyolysis is a syndrome characterized by muscle necrosis and the release of intracelluler muscle contents into systemic circulation. It can became a life-threatening disorder when complicated by acute tubuler necrosis and renal failure. Fenofibrate, a fibric acid derivate, is used to treat diabetic dyslipidemia, hypertriglyceridemia and combined hyperlipidemia alone or in combination with statins. Rhabdomyolysis associated with fenofibrate is extremely rare. In nearly all of the present cases, there is a predisposing factor for rhabdomyolysis. Hyopothyroidism frequently leads to myalgias, muscle stiffness, cramps and sometimes elevated levels of muscle enzymes, but rhabdomyolysis is quite rare. We report a case of unrecognized hypothyroidizm presenting with rhabdomyolitic acute renal failure precipitated by use of fenofibrate. A male patient at the age of 52 was admitted to the department with the complaints of fatigue, myalgia, oliguria. As a result of the clinical and laboratory examinations, rhabdomyolysis and acute renal failure which developed secondary to the fenofibrate treatment, was diagnosed. Further examinations showed the presence of outoimmune thyroiditis and hypothyroidism. Despite the treatment with saline, furosemide, sodium bicarbonate infusions, the patient who failed to urinate, received a total of ten hemodialysis procedure. Thyroid replacement treatment was started. After a 2 month treatment period, the renal function and thyroid function tests and muscle enzymes returned to normal. To our knowledge this case illustrates the first example of rhabdomyolitic acute renal failure induced by fenofibrate treatment with underlying hypothyroidizm.